NetWellness is a global, community service providing quality, unbiased health information from our partner university faculty. NetWellness is commercial-free and does not accept advertising.
Wednesday, September 28, 2016
Is My Parent on Too Many Medications?
My mother was diagnosed three years ago with dementia and is on so many drugs and it does not seem to be of any effect except to drain all of their savings. These drugs include Abilify, Namenda, Aricept as well as others for other illnesses. Is this normal, or is this overkill? Some of these drugs are the most expensive drugs out there and she is not getting any better at all but deteriorating.
If your mother was diagnosed with Alzheimer's disease or what they think is likely Alzheimer's disease, then using Aricept and Namenda will often slow the progression of the disease. This positive benefit may last on the average 6 to 7 years (but each individual case may differ).
For example, after 3 years on Aricept and Namenda the average patient may only decline 1.5 years worth. They have still declined but not as fast as the natural history of the disorder. This generally is thought to be a positive benefit as they maintain their functional abilities for a bit longer which I would think would be helpful for an improved quality of life.
Physicians can get a feeling of the rate of cognitive decline by using brief cognitive assessment tools such as the Mini-Mental State Examination (MMSE) or other test. The average decline per year on the MMSE (natural history) in Alzheimer's disease patients is 3 points per year if untreated. If after so many years the patient is doing much better than losing 3 point per year, that may be an indication that the medications have been useful.
At a certain point in the disease, the medications are not helping to any significant degree. This usually occurs when the patient can no longer assist with dressing, grooming, toileting, and feeding. Often at this stage there is very little understandable verbal output. At that time it is suggested that the patient come off these agents.
Another point to consider is the influence of other medications or disease states on the cognitive decline. Sometimes just decreasing or removing medications that impair cognitive function will greatly improve the patient's thinking.
Ask her physician if she is on anticholinergic medications that could be removed or decreased. Abilify is generally given for false beliefs, paranoia, or suspiciousness. If your mother does not have those symptoms anymore, coming down or off Abilify may be helpful. Discussion with the prescribing physician regarding these issues would be very helpful.
Douglas W Scharre, MD
Clinical Associate Professor of Neurology
Clinical Associate Professor of Psychiatry
College of Medicine
The Ohio State University